Illinois, 2010

Flash Flood and Hail in Illinois, July 11, 2010

July 11, 2010 · NWS LSX · 2 events in 2 counties and zones

A strong shortwave moved through the region triggering showers and thunderstorms. A few of the storms produced severe weather and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong shortwave moved through the region triggering showers and thunderstorms. A few of the storms produced severe weather and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 11, 5:21 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 11, 5:21 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
621 PM CDT SUN JUL 11 2010

.DISCUSSION...
/225 PM CDT SUN JUL 11 2010/

THUNDERSTORMS WILL MOVE ACROSS THE FORECAST AREA TONIGHT...BEING
DRIVEN PRIMARILY BY A SHORTWAVE TROF...INSTEAD OF THE COLD FRONT
THAT STILL LAGS INTO NEBRASKA AND IOWA. SOME CONCERN ABOUT
REDEVELOPMENT ON THE FRONT ITSELF...BUT TIMING DOES NOT LOOK
FAVORABLE...ALONG WITH CURRENT CONVECTION ROBBING THE QUALITY
INSTABILITY. SO APPEARS THAT MOST LOCATIONS WILL SEE RAINFALL THIS
EVENING...WITH THE GREATEST RISK OF SEVERE THUNDERSTORMS ALONG AND
SOUTH OF THE MISSOURI RIVER.

STILL BELIEVE THERE WILL BE A LULL IN CONVECTIVE ACTIVITY ON MONDAY
IN WAKE OF THIS SHORTWAVE...BUT HAVE KEPT SLIGHT CHANCE POPS AROUND
GIVEN WEAK AND DIFFUSE NATURE OF THE FRONTAL BOUNDARY THAT WILL
SETTLE OVERHEAD.

NEXT SHORTWAVE WILL MOVE ACROSS THE AREA MONDAY NIGHT AND
TUESDAY...WITH A RENEWED THREAT OF THUNDERSTORMS. HAVE LIKELY POPS
ACROSS FAR SOUTH...TAPERED TO SLIGHT CHANCE ALONG AND NORTH OF
INTERSTATE 70 CORRIDOR. USED A BLEND OF GUIDANCE FOR
TEMPERATURES...WITH A COOLER BIAS ON TUESDAY ACROSS SOUTHERN AREAS
WHERE RAIN AND CLOUD COVER WILL SUPPRESS INSOLATION.

THE EXTENDED FORECAST...

MODEL GUIDANCE CONTINUES TO PORTRAY HEIGHTS RISING FOR THE REST OF
THE WEEK...BUT KEEP MORE ZONAL PATTERN INSTEAD OF AN EXPANSIVE UPPER
RIDGE. THINK TEMPERATURES WILL STILL RESPOND...BUT ACTIVE WEATHER
MAY DIP INTO THE CWA FROM TIME TO TIME WITH PASSAGE OF WEAK
SHORTWAVES.

CVKING

&&

.AVIATION...
/613 PM CDT SUN JUL 11 2010/

SIGNIFICANT CHANGE IN THINKING FM PREVIOUS SET OF TAFS DUE TO
CONVECTION THAT HAS ALREADY MOVED THROUGH THE TERMINALS...OUTFLOW
BDRY NOW LOCATED WELL TO THE SW OF THE AREA...AND CDFNT MAKING MUCH
SLOWER SEWD PROGRESS THAN EARLIER EXPECTED. ATTM IT APPEARS THAT
THE REST OF THE EVENING AND OVERNIGHT WILL BE DRY AT THE TAF
SITES. PRIMARY AVIATION CONCERN FOR THE PD IS THE POTENTIAL FOR
MVFR FOG TOWARDS DAYBREAK GIVEN THE ADDED MOISTURE FM RECENT
RAINFALL. WINDS WILL GRADUALLY BECOME NWLY AFTER FROPA BY TOMORROW
AFTN.

SPECIFICS FOR KSTL...REMAINDER OF THE EVENING AND OVERNIGHT SHOULD
BE DRY SINCE CONVECTION HAS ALREADY MOVED THROUGH THE AREA. THERE
IS SOME CONCERN FOR MVFR FOG TOWARDS DAYBREAK. CDFNT HAS BEEN
SLOWER TO PUSH THROUGH THAN EXPECTED...THEREFORE WIND SHIFT WILL
BE DELAYED BY SEVERAL HOURS COMPARED TO PREVIOUS THINKING.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 11, 1:48 PM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
248 PM CDT SUN JUL 11 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
248 PM CDT SUN JUL 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS...SOME SEVERE ACROSS SOUTHERN MISSOURI...WILL MOVE
SOUTHEAST ACROSS THE BISTATE REGION.

MODERATE FLOODING CONTINUES ALONG PARTS OF THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE MONDAY THROUGH TUESDAY.

HEAT INDEX VALUES MAY CLIMB TO AROUND 100 DEGREES OVER PARTS OF
THE AREA WEDNESDAY THROUGH SATURDAY.

MODERATE FLOODING IS FORECAST TO CONTINUE ALONG PARTS OF THE
MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY SEVERE WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Local storm report, Jul 11, 4:28 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
528 PM CDT SUN JUL 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     CENTERVILLE             37.44N  90.96W
07/11/2010  E40 MPH          REYNOLDS           MO   LAW ENFORCEMENT

            REYNOLDS COUNTY SHERIFFF REPORTED ESTIMATED 35 TO 40
            MPH WIND GUSTS.

&&

PRZYBYLINSKI
Local storm report, Jul 11, 5:00 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
600 PM CDT SUN JUL 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     DES ARC                 37.28N  90.63W
07/11/2010  E40 MPH          IRON               MO   TRAINED SPOTTER

            STORM SPOTTER REPORTED ESTIMATED 35 TO 40 MPH.

&&

PRZYBYLINSKI
Local storm report, Jul 11, 5:17 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
617 PM CDT SUN JUL 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     VULCAN                  37.31N  90.66W
07/11/2010                   IRON               MO   LAW ENFORCEMENT

            IRON COUNTY SHIERIFF REPORTED TREE DAMAGE NEAR THE TOWN
            OF VULCAN. A FEW PRIVATE ROADS ARE BLOCKED DUE TO FALLEN
            TREES.

&&

PRZYBYLINSKI
Local storm report, Jul 11, 5:42 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
642 PM CDT SUN JUL 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     7 SW FREDERICKTOWN      37.49N  90.39W
07/11/2010  E45 MPH          MADISON            MO   TRAINED SPOTTER

            SMALL BRANCHES DOWN 1 INCH IN DIAMETER AND LESS -
            ESTIMATED WINDS OF 40 TO 45 MPH.

&&

PRZYBYLINSKI
Special weather statement, Jul 11, 7:11 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
811 PM CDT SUN JUL 11 2010

ILZ060-065-120145-
FAYETTE IL-MONTGOMERY IL-
811 PM CDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAYETTE AND SOUTHERN
MONTGOMERY COUNTIES UNTIL 845 PM CDT...

AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COFFEEN...OR 6 MILES SOUTH OF HILLSBORO...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COFFEEN...
  VAN BURENSBURG...
  RAMSEY...
  CHAPMAN...
  FILLMORE...
  BINGHAM...
  BAYLE CITY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY

The radar

The St Louis radar (KLSX), 102 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Bond

When
July 11, 7:35 PM CST to 11:30 PM CST
Where
Bond County, 2.05 mi NNW of Sorento to 6.28 mi SE of Gilmore
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.028, -89.585

Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded due to the heavy rain. Also, two water rescues had to be performed after two vehicles were driven into flooded roadways and became stranded. The first rescue occurred on Old Brushy Road just south of the Bond-Montgomery county line where a pickup truck was stuck in flood water from a nearby creek. The second rescue occurred about a mile to the east of the earlier incident. Another pickup truck was stuck in flood waters on Panama Avenue, about one and a half miles north of Old Panama Avenue. No injuries were reported with either incident.

Hail, Fayette

When
July 11, 7:42 PM CST to 7:46 PM CST
Where
Fayette County, 0.76 mi SE of Ramsey to 3.22 mi WNW of Dressor
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.142, -89.111

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247929, 247928.